Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Teenager with headaches
avatar
luisitabalbian posted:
My thirteen year old son has been having probably two or three headaches a month for the past four or so months. I was always able to control them with ibuprofen and there were no other symptoms. And they are always after 5 in the afternoon. Last week it was the worst headache to date and it lasted one day, not even a prescription pain killer could stop it. Then it happened again the next day and today also, but not as intense. Should I be concerced??? What could it be????
Reply
 
avatar
keeperofthegate responded:
Very often you may feel slightly better but getting up and being active can flare the headache up. Even feeling ok and bending over, when you get up right your instantly I'll with it. I must rest 2-3 days of quite, no bright light or noise, no strong odors and eat very light to recover. I go rt to my nausea medicine at the first sign. If that gets out of control you can end up in the ER. If the slightest pain rolls in or my eye starts tearing I take my pain medicine. Keep a headache diary. What he ate, the weather and stress play a major roll along with lack of sleep and food additives. It's taken me a lifetime and I can tell you 2days before it rains because I'm already fighting my migraine. Since they came on sudden and repeated he should be seen by a nuro. Watch out for seizure drugs etc they like to dish out. It really sounds like one long headache. I've been in the hospital for 12 days trying to stop an irretractable migraine. My co pay was 20k That's stress so breath deep. Look for relaxation or headache apps you can download. Search the Internet for information and contact the National Headace Foundation. Best of luck. Ask the Nuro if Imitrix might help. You have to do it at the onset and it's not pleasant but it can work. You must be educated by the Dr and the pro's and cons. If he's throwing up get him a container. Running to the rest room will aggravate the pain level. So much for you to learn. Whisper when you talk to him sound is an explosion in a migraines head along with movement. Heat or ice is a personal choice. If heat Look for the heating pad at the major "W" that has a Velcro strap and you must have an auto off. I'm rambling but I know you want to be prepared for the next one. Chk family history there usually more then one. Also check his blood sugar. You say around 5pm. Maybe he has an issue and needs a snack about 3pm. I'm here for you if any questions.
 
avatar
carpetcrawler5 responded:
If you make a calendar and record everything every day, also what food he ate to see if he has a problem with foods. not everyone does.

The next time he just starts to get a headache give him some chocolate. Only the chocolate bars seem to work, not cocoa for some reason. When he gets older, coffee. Stay away from OTCs and Pain meds because they can make it worse by causing rebound headaches when they wear off.

Maybe he's hungry at 5:00, or maybe something stressful goes on at that time every day. Also too much heat can be a trigger. I can't stand any.

Take him to the dr for sure, there are other headache meds that can abort his headache, if it's migraines. Migs are only on one side of your head at the temple and can include nausea.

yes some drs give you Topamax, Depakote, Lyrica or Nuerontin, but not everyone has bad side effects and they are effective in many people. There are also anti-depressants that help and some High Blood Pressure ones.
 
avatar
DUKE MEDICINE
Timothy Collins, MD responded:
It sounds like the headaches are increasing in frequency and severity over the last few months. This is the type of situation that we usually recommend seeing a neurologist (or pediatric neurologist).

Almost all the time, this ends up being a normal type of migraine.
 
avatar
keeperofthegate replied to carpetcrawler5's response:
Ass I think we can see we are all different. That's why there is so much research to do.

Pain can be helped by heat or ice because your neck muscles get involved.

I would hope to avoid a young person being put on the seizure Meds since the side effects can be as bad as the headache.

Not every person goes into rebound headaches by taking pain Meds. He's a minor and his mother would control his medicine. Having not had migraines before- if that's what it is- he should be able to get by with a milder one.

After more then 50 yrs of multiple headaches I've tried everything and done a heck of a lot of research.

Just for your knowledge there ARE more then one type of migraine. Search on WebMd or a search engine. I get them on the right side mostly, if it is on the left (have 5 since childhood) these will put me not in ER but the hospital. I also have frontal migraines which include the rt eye tearing and the rt side. I just read, I Belive on this site you can have a migraine in your hips.

We are all just trying to offer quick insight into a condition and our own experiences.

We are not Drs but do carry a great deal of history. The child isn't going to be gulping down pain pills every day so even daily asiprin can give rebounds which are awful.

If it turns out it's migraines his school will have to be informed and hold imitrex if ordered-for him in the nurses offices and teachers told so he could get there quickly.

The main thing is he needs to be checked out QUICKLY. sometimes during a migraine attack you'll get faster care and test by going to the ER.

I think we all want to see him get care and not have to suffer with this terrible condition. I wish you both headache free days...
 
avatar
keeperofthegate replied to keeperofthegate's response:
EXCUSE ME! The word I typed was ""as"" sometimes if you hit a wrong key or extra key the IPH will do a so called auto spell correction. That opening word was in no way meant to be there. I hope the webmd staff can correct it! I would not use that language on any on line site and especially one were we try to help each other by offering personal input.

I hope once again the 'word' can be chgd to as like it should have been. I would like the info left up for the mother.

I deeply and honestly tell you it is a typo error and I'm sorry.

Is there any way to pull down what you've typed once it goes past the line of the upper box?


Helpful Tips

Migraine Prevention MedicationsExpert
Which medications work for migraine prevention? This question comes up all the time, so I've made a list of some of the medications we use ... More
Was this Helpful?
79 of 107 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center